Alert archive / North Carolina / Freeze Warnings in 2016

Freeze Warning 8, NWS Newport/Morehead City, NC

December 10, 2016

NWS Newport/Morehead City, NC issued this freeze warning at Dec 10, 2016, 3:00 PM EST. It took effect at Dec 11, 2016, 12:00 AM EST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 10, 2016, 3:00 PM EST (20:00 UTC)
In effect from
Dec 11, 2016, 12:00 AM EST
Expired
Dec 11, 2016, 8:00 AM EST
In force
8 hr
Issued by
NWS Newport/Morehead City, NC

The text

As transmitted.

385 
WWUS72 KMHX 102000
NPWMHX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
300 PM EST SAT DEC 10 2016

...SUBFREEZING TEMPERATURES ON THE OUTER BANKS TONIGHT...

.ARCTIC HIGH PRESSURE WILL SETTLE OVER THE OUTER BANKS TONIGHT
PROVIDING CLEAR SKIES AND NEARLY CALM WINDS. THIS WILL ALLOW
TEMPERATURES TO DROP TO BELOW FREEZING AFTER MIDNIGHT.

NCZ103-104-110800-
/O.NEW.KMHX.FZ.W.0008.161211T0500Z-161211T1300Z/
OUTER BANKS DARE-OUTER BANKS HYDE-
INCLUDING THE CITIES OF...KITTY HAWK...NAGS HEAD...MANTEO...
RODANTHE...BUXTON...HATTERAS VILLAGE...OCRACOKE
300 PM EST SAT DEC 10 2016

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EST
SUNDAY...

THE NATIONAL WEATHER SERVICE IN NEWPORT/MOREHEAD CITY HAS ISSUED
A FREEZE WARNING...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO
8 AM EST SUNDAY.

* TEMPERATURES...28 TO 32.

* TIMING...AFTER MIDNIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$
1 follow-up statement
821 
WWUS72 KMHX 110844
NPWMHX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
344 AM EST SUN DEC 11 2016

...SUBFREEZING TEMPERATURES ON THE OUTER BANKS THIS MORNING...

.ARCTIC HIGH PRESSURE WILL SETTLE OVER THE OUTER BANKS PROVIDING
CLEAR SKIES AND NEARLY CALM WINDS. THIS WILL ALLOW TEMPERATURES TO
DROP TO BELOW FREEZING AFTER MIDNIGHT.

NCZ103-104-111300-
/O.CON.KMHX.FZ.W.0008.000000T0000Z-161211T1300Z/
OUTER BANKS DARE-OUTER BANKS HYDE-
INCLUDING THE CITIES OF...KITTY HAWK...NAGS HEAD...MANTEO...
RODANTHE...BUXTON...HATTERAS VILLAGE...OCRACOKE
344 AM EST SUN DEC 11 2016

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM EST THIS MORNING...

* TEMPERATURES...IN THE LOWER 30S.

* TIMING...AFTER MIDNIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this freeze warning went out at Dec 10, 11:50 AM EST, 3 hours 10 minutes earlier.

Area forecast discussion, Dec 10, 11:50 AM EST, 3 hours 10 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
1150 AM EST Sat Dec 10 2016

.SYNOPSIS...
Cold high pressure builds into the area through tonight and exits
Sunday. A warm front will move north through the area Sunday
night. A cold front will cross the area Monday night and stall
just to the south of the area. The front will lift north across
the area as a warm front Tuesday night. Another cold front will
cross the area Wednesday night. High pressure will build over the
area late in the week.

&&

.NEAR TERM /Through Today/...
As of 1130 AM Sat...No changes with update as high pres settling
overhead with cool and dry conditions under sunny skies.

Previous discussion...As of 630 AM Saturday...Chilly start with
temps in the 20s inland and low/mid 30s along the beaches as the
Arctic high pressure continues to extend from the northern plains
into lower Miss/Tenn valley this morning. Made minor tweaks to the
T/Td grid as there was a bit of light winds along the coast during
the night, not allowing temps to drop as predicted, especially
over the OBX. The current Freeze Warning for the OBX (expiring at
9 am) may not materialize this morning, if so conditions will be
conducive for tonight.

Sfc high will continue to build in from the west and be overhead
later today as the mid level flow becomes more zonal. Light NW
winds under clear and dry weather. Temperatures will continue to
be cool as 850 mb temps will increase a degree or two while low
level thicknesses are ranging 1282-1288 meters...supporting highs
in the low/mid 40s.

&&

.SHORT TERM /Tonight/...
As of 245 AM Saturday...Arctic high will be overhead and dominate
the area as winds decouple tonight giving way to good radiational
cooling. Even though, there may be a few thin high clouds skirting
through, expecting overnight lows in drop into the mid/upper 20s
inland to low 30s OBX.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
As of 235 AM Saturday...A fast and progressive low amplitude
zonal flow will continue across much of the CONUS through next
week with a series of disturbances moving across the area. This
will cause a parade of fronts to move across eastern NC producing
unsettled conditions Sunday night into perhaps Thursday. Forecast
confidence in precipitation details continues below normal due to
the progressive nature of the flow resulting in a lack of run to
run consistency and differences among the models. Temperatures
will moderate by Monday which could be the warmest day of the week
then a series of cold fronts will cross the area through mid week
producing near normal temperatures.

Sunday and Sunday night...High pressure will be moving offshore
Sunday with increasing clouds expected in the afternoon.
Increasing southerly flow Sunday night will lead to an increase in
moisture over the area and should see showers develop Sunday
night especially eastern portion. Highs Sunday will range from the
upper 40s to lower 50s inland to lower to middle 50s coast. Lows
Sunday night are expected to occur in the evening with deeper
cloud cover and developing southerly flow resulting in increasing
temperatures after midnight.

Mon thru Thursday...Cold front will be approaching from the west
Monday and cross the area Mon Night with a good chance of showers
and mild temps with highs Mon near 70. High pres will quickly
build in briefly Tue afternoon with near seasonal highs in the 55
to 60 degree range. The initial cold front which is forecast to
stall to the south Tuesday will move north through the area as a
warm front Tuesday night. Another cold front is expected to cross
Wed night however low confidence given lack of model agreement and
consistency. For now will have chance PoPs Tuesday night into
Thursday. Highs Tuesday and Wednesday will be 55 to 60 cooling to
45 to 50 Thursday as high pressure begins to build into the area.

Friday...Expecting "dirty" high pressure to build into the area
from the north with cool/dry weather under mostly cloudy skies.
Highs are forecast in the 40s.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
Short Term /Through 12z Sunday/...
As of 1130 AM Sat...VRF SKC for the TAF pd. A few high cirrus may
skirt through E NC overnight though winds will become calm.

Long Term /Sunday through Wednesday/...
As of 235 AM Saturday...High pressure will slide off the coast
Sun with continued VFR then return flow will lead to some increase
in clouds late Sunday and a chc of showers with sub VFR conditions
Sunday into Mon night. Looks like VFR will briefly return Tue as
high pressure builds over the area in the afternoon. Then moisture
increases ahead of the next cold front Wednesday with showers
producing sub VFR conditions.

&&

.MARINE...
Short Term /Through tonight/...
As of 630 AM Friday... Latest buoy observations are showing N/NW
winds 10-15 knots and seas 3-5 ft. Sfc high pressure will continue
to build in from the west...providing a NW wind 10-15 kts across
the marine area today with seas generally be 2-4 ft. Winds will
diminish further tonight as the high is overhead, bringing wind
speeds btw 5-10 kts and seas becoming 2-3 ft.

Long Term /Sunday through Wednesday/...
As of 235 AM Saturday...Light northerly winds are forecast to
become SE and increase to 10 to 15 kt Sunday afternoon and become
southerly and increase to 20 to 25 kt Sunday night into Monday
evening ahead of the cold front. Winds will then shift to N 10 to
15 kt Monday night then diminish to NE 5 to 10 kt late Tuesday
behind the front. Light northerly flow Wednesday is expected to
become W/NW 10 to 15 KT. Seas of 1 to 3 feet Sunday will will
build to 5 to 8 ft Sunday night and Monday then subside to 3 to 5
ft late Monday night. Seas will be forecast 2 to 4 ft Tuesday
building to 3 to 5 ft Wednesday. .

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...None.

&&

SYNOPSIS...JME/BM
NEAR TERM...TL/BM
SHORT TERM...BM
LONG TERM...JME
AVIATION...JME/TL/BM
MARINE...JME/BM
Hazardous weather outlook, Dec 10, 3:13 AM EST, 11 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
313 AM EST SAT DEC 10 2016

NCZ029-044>047-079>081-090>095-098-110815-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW-
313 AM EST SAT DEC 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ103-104-110815-
OUTER BANKS DARE-OUTER BANKS HYDE-
313 AM EST SAT DEC 10 2016

...FREEZE WARNING IN EFFECT UNTIL 9 AM EST THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FREEZE WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 10, 3:00 PM ESTSmall Craft AdvisoryMHX64 hr

Nearby

Freeze Warnings in North Carolina, 2016Every freeze warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.